Kansas, 2022

Winter Storm and Winter Weather in Kansas, February 16 to 17, 2022

February 16 to 17, 2022 · NWS ICT · 12 events in 12 counties and zones

An upper level storm system played havoc on the weather across south central and southeast Kansas. The temperatures from the surface into the atmosphere were rather persnickety and hovered around the freezing mark making a solid forecast difficult as it led to a sharp delineation between mixed phased precipitation and all snow.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An upper level storm system played havoc on the weather across south central and southeast Kansas. The temperatures from the surface into the atmosphere were rather persnickety and hovered around the freezing mark making a solid forecast difficult as it led to a sharp delineation between mixed phased precipitation and all snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 15, 5:58 PM CST, 6 hours 32 minutes earlier.

Area forecast discussion, Feb 15, 5:58 PM CST, 6 hours 32 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
558 PM CST Tue Feb 15 2022

.SHORT TERM...(This evening through Thursday night)
Issued at 306 PM CST Tue Feb 15 2022

NEAR TERM (through tonight)

Unseasonably mild temperatures and strong/gusty south
winds will continue overnight, as low pressure continues to
strengthen over the High Plains, and a cold front begins to
approach from the northwest. The boundary layer remains fairly
mixed overnight, and with a 50-60+ kt nocturnal low-level jet
around 1500-2000 ft AGL cranking up, thinking the strongest winds
may actually occur this evening and overnight, with a rogue 60 mph
gust not out of the question. Consequently, will continue the
wind advisory through the night for most areas except portions of
central and north-central KS. Additionally, this mixy boundary
layer combined with low-level warm/moist advection will support
unseasonably mild overnight lows in the 40s-50s for many.

Kleinsasser

SHORT TERM (Wednesday-Thursday night)

A potent upper level shortwave is steadily digging south along the
CA coastline this afternoon and shows up very nicely on water vapor
imagery. This system will continue to dig S/SE into the Four Corners
region, then take on a negative tilt as it lifts out across the
Central/Southern Plains WED/THU. There are a lot of factors with
this system, so let's break down what we know and what we don't.

WHAT WE KNOW

There is really good ensemble and deterministic model guidance
agreement with the ejecting wave (strength, amplitude, track). There
is also good agreement with a northward shift of the track of the
upper low and, consequently, the track and strength of the SFC low.
Model trends have generally "stabilized", so to speak, suggesting we
may not see much more in the way of significant changes with the
track and strength of the SFC and upper level features.

While models differ on precip type (see WHAT WE DON'T KNOW section),
there is good agreement on warmer temps aloft at the onset of the
heaviest precip, which has increased our confidence in mixed phase
precip, and potentially for a longer duration, as it may take
several hours for temps aloft to cool.

Regardless of precip type, the combination of a coupled jet
structure, elevated instability, strong low-level moisture
convergence, strong WAA, and a deep layer of moisture will favor
moderate to heavy precip rates with this event (both liquid and
frozen/freezing). Initially, the instability and strong forcing
should favor a round of showers and elevated strong thunderstorms
developing, eventually transitioning to a large area of stratiform
precip, possibly with some embedded thunderstorms. In fact, it's
entirely plausible we'll see some lightning even where wintry
precip occurs, especially in the transition zone, which would
favor enhanced winter precip rates. Because of this, confidence is
moderate to high that we will see 1"/hr+ snowfall rates where the
transition to all snow occurs. Where mixed phase occurs, moderate
to heavy freezing rain and sleet will occur. Fortunately, where
moderate to heavy freezing rain occurs, icing may not be as
significant due to the heavier rates favoring more runoff, giving
less time for accretion.

Given good agreement on the strength and track of the SFC low,
confidence has increased regarding the strong wind potential on the
cold side of the system. Like today, it's expected that 40-50+ mph
gusts will occur with the precip. Where this overlaps with snow,
areas of blowing/drifting snow will be possible.

WHAT WE DON'T KNOW

The main differences with model guidance is the temps aloft, which
has a huge impact on precip type and snow/ice amounts. Even with the
varied guidance on temps aloft, there are generally 2 camps. One
favors a swath of heavy winter precip along and northwest of the KS
Turnpike/I-35 corridor. The other favors along and southeast of that
same corridor. Additionally, models differ some on the depth of
moistening within the SGZ as well as in the low-levels. A dry
conveyor belt in the low-levels may cut into snowfall rates/amounts
along the northern periphery of the precip shield, while the dryslot
aloft may favor more freezing drizzle/freezing rain on the southern
shield of the precip. The question is where those dry layers will
setup during the event. The "sweet spot" for heavier precip rates
will be in between those two areas.

Because of the increased probability of mixed phase precip,
potential snowfall ranges will be larger than ideal, even this
close to the event starting. Basically, you can assume the lower-
end of the snowfall range where mixed phase is more predominant,
and the higher end of the snowfall range where a shorter duration
of mixed phase precip occurs. Where the duration of mixed phase
precip lasts the longest, accumulating ice and sleet will be
followed by accumulating snow.

WINTER HEADLINES

From a probabilistic standpoint, the Turnpike corridor and the
counties immediately on either side of it fall in the middle of both
of the above-mentioned winter accumulation camps. It is in that area
where confidence is at least 50% in seeing winter storm impacts.
With this forecast issuance, then, we will issue a Winter Storm
Watch and focus it where confidence in higher-end winter impacts is
the highest. This watch may need to be expanded on either side
depending on which camp gets more support in later model runs.
The key takeaway here is to not focus solely on the watch area for
impacts.

One additional note about the watch area. While snowfall amounts
may fall short of traditional Winter Storm Warning criteria, the
combination of snow on top of sleet/ice, as well as the strong
winds, may lead to warning-level impacts.

Precipitation will wind down from west to east on Thursday,
although some drifting snow could linger into Thursday afternoon
before the wind subsides.

Martin

.LONG TERM...(Friday through Tuesday)
Issued at 306 PM CST Tue Feb 15 2022

After the mid-week system, the flow aloft briefly flips to more of a
dry, milder, zonal flow. Again, any moderation in temps will be
offset by areas that see accumulating snow with this upcoming
system. Models continue to remain in good agreement with a broad, SW
flow regime returning next week, potentially with another risk of
convection and winter precip.

Martin

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 537 PM CST Tue Feb 15 2022

South winds will remain strong and gusty overnight across the
region. Meanwhile low clouds will develop over southeast Kansas
Wednesday morning and linger through the day. South winds will
remain strong over mainly southeast Kansas during the day on
Wednesday.

&&

.FIRE WEATHER...
Issued at 306 PM CST Tue Feb 15 2022

THROUGH THIS EVENING-TONIGHT: Will continue the red flag warning
through its expiration at 7 PM. Thereafter, cooling temperatures and
continued moisture advection will support a gradual humidity
recovery back into the 50s-70s percent by around midnight. However,
strong/gusty south winds will continue much of the night across
central, south-central, and southeast KS, with gusts of 40-50+ mph
much of the evening and night. Consequently, thinking grassfire
danger will remain elevated much of the night, although probably
mostly below critical/extreme levels.

WEDNESDAY: Despite increasing dewpoints/humidity, thinking VERY HIGH
grassland fire danger will encompass locations generally along/east
of the KS Turnpike Wednesday, due to continued warm temperatures and
stout/gusty south winds.

SUNDAY: Could be looking at a return to VERY HIGH grassland fire
danger Sunday, due to breezy south winds and above normal
temperatures. However, this fire danger threat will be contingent on
how much precipitation and snow cover we receive from the upcoming
storm system.

&&

.HYDROLOGY...
Issued at 306 PM CST Tue Feb 15 2022

A widespread 0.50"-1.50" of liquid-equivalent precipitation is
forecast with the storm system this week. The axis of heaviest
liquid-equivalent precip (1.50"+) has shifted east and is focused
over the Ozarks. The highest risk of flooding, then, appears to be
focused just to our east. However, the heavier precipitation rates
at the onset of the event, especially where thunderstorms occur,
could lead to some minor ponding/flooding concerns.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    51  66  22  30 /   0  10  90  80
Hutchinson      48  62  20  31 /   0  10  80  60
Newton          51  62  21  29 /   0  20  90  70
ElDorado        52  65  22  28 /   0  20  90  80
Winfield-KWLD   54  68  25  31 /   0  10  90  90
Russell         35  48  20  36 /   0   0  40  20
Great Bend      38  50  20  35 /   0   0  60  30
Salina          47  54  21  33 /   0  10  70  40
McPherson       48  60  20  31 /   0  10  80  50
Coffeyville     54  66  31  38 /   0  40  90  90
Chanute         54  65  27  33 /   0  40 100  90
Iola            54  64  27  32 /   0  40 100  90
Parsons-KPPF    54  65  29  36 /   0  40 100  90

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM CST this evening for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

Wind Advisory until 3 PM CST Wednesday for KSZ053-069>072-
093>096-098>100.

Wind Advisory until 6 AM CST Wednesday for KSZ048>052-067-068-
082-083-091-092.

Winter Storm Watch from Wednesday evening through Thursday
afternoon for KSZ051>053-067>070-082-083-091>093.

&&

SHORT TERM...ADK/RM
LONG TERM...RM
AVIATION...CDJ
FIRE WEATHER...RM
HYDROLOGY...RM
Hazardous weather outlook, Feb 15, 7:39 PM CST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
739 PM CST Tue Feb 15 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-170145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
739 PM CST Tue Feb 15 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong south winds will continue through the night across much of
the area, with wind gusts of 40 to 50 mph. Please see the latest
Wind Advisory for additional details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Rain and scattered thunderstorms will develop Wednesday evening
prior to the onset of the wintry weather. Where thunderstorms
occur, a brief, and marginal, severe weather threat may develop.
The main threats will be 50 mph wind gusts and hail around dime
size.

A winter storm will impact the area Wednesday night through
Thursday, with accumulating ice, sleet, and snow. Strong winds will
accompany the wintry precipitation as well. Please see the latest
Winter Storm Watch for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm, 4 winter weather. Local standard time, as filed.

Winter Storm, Harper

When
February 16, 12:30 AM CST to 12:30 PM CST
Where
Harper forecast zone
Reported by
Law Enforcement
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

A mixture of 1/2 inch of sleet topped off with up to 5 inches of snow in Harper made for difficult traveling conditions across the county.

Winter Storm, Harvey

When
February 16, 11:45 PM CST to February 17, 1:00 PM CST
Where
Harvey forecast zone
Reported by
Law Enforcement
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

A total of 6 inches of snow was reported in Newton.

Winter Weather, Chase

When
February 16, 11:45 PM CST to February 17, 12:00 PM CST
Where
Chase forecast zone
Reported by
Law Enforcement
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

A total of 4 inches of snow was reported at Cottonwood Falls.

Winter Storm, Sedgwick

When
February 17, 12:13 AM CST to 1:20 PM CST
Where
Sedgwick forecast zone
Reported by
NWS Employee
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Snow amounts in east Wichita totaled 7.0 inches. Prior to the event transitioning over to all snow, a wintry mix was noted across the county causing travel problems as the precipitation began as freezing rain before transitioning to a sleet and snow mixture and then finally all snow. Other snow amounts across the county included 6.5 inches near Goddard, 6 inches over NW Wichita, 5.5 inches in Haysville, 5.0 inches in both Park City and Derby, and 4.3 inches at the NWS office located at Eisenhower airport.

Winter Weather, Kingman

When
February 17, 12:15 AM CST to 12:45 PM CST
Where
Kingman forecast zone
Reported by
COOP Observer
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

A total of 3 inches of snow was reported at Kingman.

Winter Weather, Woodson

When
February 17, 12:30 AM CST to 12:30 PM CST
Where
Woodson forecast zone
Reported by
Law Enforcement
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

A total of 4 inches of snow was reported at Yates Center.

Winter Storm, Greenwood

When
February 17, 12:35 AM CST to 2:15 PM CST
Where
Greenwood forecast zone
Reported by
Law Enforcement
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Snow amounts in Eureka totaled 7.5 inches at Eureka. Further south in the county a wintry mix was noted with sleet and snow totals of 3.5 inches about 5 miles SSE of Eurka.

Winter Storm, Butler

When
February 17, 12:35 AM CST to 2:00 PM CST
Where
Butler forecast zone
Reported by
COOP Observer
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Heavy snow fell across the county the greatest of which was 7.6 inches near Rosalia. Other snow reports across the county were 6.5 inches at El Dorado, 5 inches near Andover and Latham, and finally 4 inches near Cassoday.

Winter Storm, Sumner

When
February 17, 12:45 AM CST to 1:00 PM CST
Where
Sumner forecast zone
Reported by
Public
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

A public report of 5.5 to 6 inches of snow was reported in Wellington. 5 inches was reported in Argonia.

Winter Storm, Elk

When
February 17, 1:30 AM CST to 4:00 PM CST
Where
Elk forecast zone
Reported by
Public
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

A picture of 7 inches of snow was sent in from Howard, KS via Facebook.

Winter Storm, Cowley

When
February 17, 1:45 AM CST to 2:48 PM CST
Where
Cowley forecast zone
Reported by
Emergency Manager
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

A mixture of 1/2 inch of sleet topped off with up to 5 inches of snow made for difficult traveling conditions across the county.

Winter Weather, Allen

When
February 17, 5:35 AM CST to 2:55 PM CST
Where
Allen forecast zone
Reported by
Public
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

A total of 4 inches of snow was reported at Moran.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008736, 1008733, 1008738, 1008731, 1008740, 1008739, 1008729, 1008730, 1008734, 1008732, 1008735, 1008737.